South Dakota, 2017

Hail in South Dakota, August 25, 2017

August 25, 2017 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought penny hail to Potter county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought penny hail to Potter county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 2:02 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 25, 2:02 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
302 PM CDT Fri Aug 25 2017

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 259 PM CDT Fri Aug 25 2017

Severe storms and heavy rainfall this afternoon through tonight will
be the main forecast concerns.

An upper level trough and surface front currently over the western
Dakotas will continue progressing eastward through this afternoon. A
few strong storms are ongoing over the western half of the CWA.
Radar suggests small hail and locally heavy rainfall is occurring
with a few storms.

Elsewhere, a surface low pressure system is located over south
central SD and into north central NE. The warm front extends into
eastern South Dakota where dew points reach the mid 60s, with higher
values further south. This area has seen some sunshine today and is
prime for severe storms this afternoon through this evening. While
deep layer shear is lacking some, 0-1 km bulk shear values exceed 20
knots. As the low moves eastward, thunderstorms should develop out
ahead in a highly unstable environment were SBCAPE values exceed 3K
J/KG. Rapid thunderstorm develop is possible in central SD, or
around the Miller, Huron, Mitchell, Kennebec area. Theses storms
should become severe with hail and damaging winds possible. An
isolated tornado will also be possible based on the low level wind
shear. While cape values wane after sunset, a 30-45 knot llj will
keep thunderstorms ongoing through the overnight hours. Damaging
winds will become the main threat after 3Z.

High values of PWATS, along with a very slow storm motion with some
thunderstorms will set the stage for locally heavy rainfall. Will
mention a small area of heavy rain in east central SD where the warm
front will interact with the LLJ. Rainfall amounts of 2+ inches will
be possible. Thunderstorms should push into MN during the morning
hours on Saturday with dry conditions possible for most areas.

With an abundance of low level moisture and light winds behind this
system, areas of fog will be possible for locations west of the
James Valley late tonight/Saturday morning.

.LONG TERM...(Saturday Evening through Friday)
Issued at 259 PM CDT Fri Aug 25 2017

No major changes to the extended forecast. The medium range models
are in fair agreement of the mean ridge to be centered in the
western portion of the US with a northwest flow over the area. This
pattern looks mostly dry with seasonal temps expected. Some hints
that the ridge may break down by Friday, but still seven days out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1239 PM CDT Fri Aug 25 2017

An area of low pressure will cross the region this afternoon
through tonight. This system will bring showers and thunderstorms
to all terminals in this CWA. The low pressure will also bring low
cigs in the IFR and MVFR categories. Flying conditions should
gradually improve from west to east on Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...SD
Hazardous weather outlook, Aug 25, 3:11 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
411 AM CDT Fri Aug 25 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
411 AM CDT Fri Aug 25 2017 /311 AM MDT Fri Aug 25 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon, and should increase
in coverage and intensity tonight. Isolated strong to severe
storms will be possible, mainly late this afternoon into tonight.
Heavy rain will also be possible tonight, especially over eastern
and southeastern portions of South Dakota, and west central
Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will remain possible over eastern South Dakota and
west central Minnesota Saturday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Special weather statement, Aug 25, 9:42 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
942 AM MDT FRI AUG 25 2017

SDZ015-251630-
Dewey SD-
942 AM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEWEY COUNTY UNTIL
1030 AM MDT...

At 942 AM MDT, Doppler radar was tracking a strong thunderstorm near
Intersection of Highway 63 and County Road 8, or 14 miles south of
Eagle Butte, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Dewey
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4499 10114 4500 10096 4478 10090 4476 10094
      4476 10095 4475 10096 4475 10098 4474 10098
      4473 10105 4474 10106 4474 10113 4475 10114
TIME...MOT...LOC 1542Z 254DEG 16KT 4480 10119

Vipond
Special weather statement, Aug 25, 1:27 PM CST, 1 hour before
Special Weather Statement
National Weather Service Aberdeen SD
227 PM CDT FRI AUG 25 2017

SDZ009-010-016-017-034-036-037-252015-
Hand SD-Walworth SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD-
227 PM CDT FRI AUG 25 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHERN EDMUNDS...NORTHERN HAND...
NORTHEASTERN SULLY...NORTHERN HYDE...FAULK...POTTER AND EASTERN
WALWORTH COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stone Lake, or 17 miles east of Gettysburg, moving
northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gettysburg, Faulkton, Onida, Bowdle, Hoven, Roscoe, Java, Cresbard,
Agar, Orient, Burdette, Lebanon, Seneca, Tolstoy, Rockham, Devoe,
Onaka, Lowry, Miranda and Brentwood Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4465 10026 4552 9997 4540 9884 4467 9874
TIME...MOT...LOC 1926Z 240DEG 48KT 4495 9959

Scarlett
Special weather statement, Aug 25, 2:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
301 PM CDT FRI AUG 25 2017

SDZ006-010-016>018-034-036-252045-
Spink SD-Brown SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD-
301 PM CDT FRI AUG 25 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN EDMUNDS...NORTHEASTERN
SULLY...NORTHERN HYDE...SOUTHWESTERN BROWN...FAULK...POTTER AND
NORTHWESTERN SPINK COUNTIES UNTIL 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkmere, or 10 miles west of Faulkton, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Aberdeen, Gettysburg, Ipswich, Faulkton, Warner, Mellette,
Northville, Westport, Cresbard, Agar, Athol, Orient, Lebanon, Seneca,
Tolstoy, Chelsea, Devoe, Onaka, Miranda and Mansfield.

These storms will be in the Aberdeen area by 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4569 9846 4506 9837 4489 9913 4490 9931
      4485 9932 4476 9973 4492 10041 4494 10042
TIME...MOT...LOC 2000Z 241DEG 38KT 4500 9933

Scarlett

The radar

The Aberdeen radar (KABR), 114 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Potter

When
August 25, 2:27 PM CST
Where
Potter County, 10.47 mi SSE of Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
44.940, -99.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720671.